GPs should avoid prescribing macrolide antibiotics with statins ‘where possible’ as the combination doubles the risk of acute kidney injury, finds a new study.
The Canadian researchers found the risk of all-cause mortality was one and a half times higher in patients taking macrolides and statins, compared with those taking azithromycin and a statin.
Writing in the Annals of Internal Medicine, they said that this was the first study to quantify the risks of the interaction between statins and macrolides.
They also said that many deaths and hospitalisations with acute kidney injury ‘may have been attributable to this interaction’.
But GP leaders said that the overall risk to patients was low and that it reinforced current advice that patients should not take the drugs together.
The study – published this week – examined statistics from four Ontario health databases on prescribing, hospitalisation and illness among 144,000 statin users aged over 65 who were co-prescribed antibiotics during 2003 to 2010.
Some 73,000 patients were also taking clarithromycin, 3,300 erythromycin and 68,000 azithromycin, which was used as the comparator.
The British National Formulary current advises that there is ‘an increased incidence of myopathy if a statin is given … with drugs that increase the plasma-statin concentration, such as macrolide antibiotics’.
This study found the risk of hospitalisation with rhabdomyolysis within 30 days was more than twice as high among patients taking statins and macrolides, compared with those taking a statin and azithromycin, 0.03% versus 0.01% respectively.
They also found a greater risk of acute kidney injury, with 0.46% of patients taking statins and macrolides diagnosed with the complication, compared with 0.26% taking a statin and azithromycin.
The risk of all-cause mortality was also one and a half times higher in the statin/macrolide patients, compard with those taking a statin and azithromycin.
The researchers concluded: ‘Co-prescription of clarithromycin or erythromycin with a CYP3A4-metabolised statin increases the risk for serious statin toxicity in older adults.
‘Steps should be taken to minimise preventable adverse events, and the combination should be avoided when possible. The results suggest that many deaths and hospitalisations with acute kidney injury in Ontario may have been attributable to this interaction.’
But Dr Bill Beeby, chair of the GPC clinical and prescribing subcommittee said: ‘The events that the researchers are talking about have a very low chance of happening. Even if the risk is doubled it’s still only twice as many as a very low number.’
The US-based Food and Drug Agency had cautioned last year of potential drug-drug reactions between CYP3A4-metablised statins and medications used to treat HIV and hepatitis, and also warned that co-administration of other CYP3A4 inhibitors – including clarithromycin and erythromycin – may increase statin blood concentrations.
The study comes after another Canadian analysis linked the prescription of higher potency statins with kidney injury earlier this year.
The Medicines and Healthcare products Regulatory Agency said simvastatin is contraindicated and atorvastatin is recommended at lower doses – with clinical monitoring for muscle side effects – if treatment with erythromycin or clarithromycin is required.
Rosuvastatin and fluvastatin are not thought to be affected by treatment with erythromycin or clarithromycin, a MHRA spokesperson added.